MAUDE Adverse Event Report: HOLOGIC, INC BIOZORB; MARKER, RADIOGRAPHIC, IMPLANTABLE

HOLOGIC, INC BIOZORB; MARKER, RADIOGRAPHIC, IMPLANTABLE
Model Number F0304
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Breast Mass (2439); Sleep Dysfunction (2517); Breast Discomfort/Pain (4504)
Date of Event 11/21/2017
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a patient received a biozorb marker implantation on november 2017, the patient reported that she suffers from a hard, painful lump near the implantation area and is in constant pain around the site and it is worsened upon contact making it difficult to sleep or lay on her side.No other information is available.
 
Additional Manufacturer Narrative
Device identifier: (b)(4).Hologic is submitting this report in accordance with 21.Cfr part 803.The submission is based upon the currently available information.The submission of this report does not represent a confirmation of device malfunction involving the hologic products in the event described.D4: lot and serial number of the device not provided by the complainant; therefore, the udi, expiration and manufacturing dates are not known.Device history record (dhr) review was unable to be conducted for the disposable device as the identification numbers were not provided by the complainant.H3: the device involved in this event was not returned for evaluation purposes therefore visual and functional analysis of the product could not be performed.We are unable to confirm a relationship between the device and the issue reported.The information obtained during complaint investigation will be included in our global complaint trending and product surveillance will continue to monitor complaints of this type for adverse trends.If the product is received or additional information is obtained, the investigation will be reopened accordingly per standard operating procedure.
 
Additional Manufacturer Narrative
After additional information review, it was reported that the patient is a 47-year-old post-menopausal white female with a body mass index of 29 and 161 pounds.On (b)(6), 2017, the patient underwent left breast lumpectomy, sentinel node biopsy, biozorb placement and transfer/rearrangement of tissue (20cm2) "the specimen was tagged at 12 and 3 o'clock with a short and long suture respectively and sent to radiology and it was confirmed that the abnormality clip was within the specimen.The lumpectomy site was examined.A large defect was present.A 3 x 4 cm biozorb would fit in the defect.Then through a separate incision using the peak plasma knife sharp and blunt dissection, the superior flap was created dividing the breast tissue from the overlying subcutaneous tissue.Past medical history: arthritis, diabetes, hyperlipidemia, hypertension, myocardial infarction, stroke, neuropathy, glaucoma, migraines, diverticulitis, s/p cholecystectomy, s/p hysterectomy (1997- age 27) due to menorrhagia (ovaries are intact, hormone levels indicated she is post-menopausal) family history: no history of breast or ovarian cancer.The biozorb was then placed in the lumpectomy site and held in place with 2-0 vicryl sutures.The flaps were then approximated beneath and above the biozorb and approximated with 2-0 vicryl sutures.This was 20 sq.Cm.Rearranged tissue.The skin was then approximated with inverted 3-0 vicryl sutures.There was no defect present.The biozorb allowed for better targeting for radiation.It also was made for a better cosmetic result not allowing for any defect or an indentation, no deformity.Pathology revealed residual of 8mm of invasive mammary cancer with margins at least 2mm.One sentinel lymph node was negative.Tumor was grade 2 with no remaining dcis.Er/pr+, her2- pt1bn0m0.Immediate post op course was unremarkable with some numbness in the left breast and arm.She received left breast radiation in (b)(6) 2018 and was then treated with anastrozole.At follow-up with (b)(6) approximately 5 months post op, on (b)(6) 2018, the patient had no breast related complaints.Exam revealed a palpable biozorb at the medical edge of the incision but was otherwise unremarkable.At office visits more than 6- & 9-months post op the patient had no breast related complaints.Exam revealed a palpable biozorb at the medical edge of the incision but was otherwise unremarkable.At (b)(6) visit on (b)(6) 2019 & (b)(6) 2019 (over 2 years post op), the patient was without breast related complaints and exam noted "biozorb in place palpable at the medial edge of the incision that is smaller than on previous exam and is softening." mammograms at approximately 6 months, 12-, 18-, & 24-months post op were unremarkable with post-surgical changes noted.However, mammogram on (b)(6) 2020, approximately 3.5 years post op, found "in the 9:00 position 12 cm from the nipple, there is an echogenic structure which is relatively superficial in location measuring 9 x 4 mm.In the 11:00 position 13 cm from the nipple there is a hypoechoic structure with posterior shadowing measuring 10 x 7 mm.There is an associated solid appearing nodule." this was confirmed with diagnostic mammogram and ultrasound.Office visit with the breast surgeon noted she as "having no problems with her breast.Little tenderness in the upper left breast but no lumps.Still feels the biozorb slightly and much softer and less tender." exam at this visit noted, "biozorb barely palpable at the superior medial edge of the incision that is smaller than on previous exam and is softening.No discrete mass or point tenderness or skin change on the right.No adenopathy or discharge on either side.No palpable abnormality in the area of concern on ultrasound there is some slight upper half of the left breast tenderness but no point tenderness." biopsy was performed on lesion at 11:00 on (b)(6), 2020, the second lesion was to be followed with repeat imaging in 6 months.Pathology revealed hyalinized stroma and granulation tissue with a benign cyst, no malignancy was found.Visit with (b)(6) on (b)(6) 2021, 3.5 years post op and approximately 6 months post biopsy, the patient was "more tender since the biopsy on the left, but no persistent pain or masses." breast exam at this visit was unremarkable.At an office visit 2 months later the patient had "tenderness of the surgical bed with palpation" no other breast related complaints or new findings.At a surgical oncology visit on (b)(6) 2021, almost 4 years post op, the patient reported "sore" left breast and axilla noting she had a flu shot in her left arm the week before.On exam the left breast was tender without masses.The clinician notes this was "expected tenderness" without worrisome findings.No treatment was given.At a visit 6 months later, she had "no new issues with her breast" and exam was unremarkable without palpable masses.At an office visit (b)(6) 2023, approximately 5.5 years post op, she reported "some tenderness to palpation in her left breast and axilla, this is stable.¿ at surgical oncology visit (b)(6) 2024, approximately 6.5 years post op, the patient had no breast related complaints and breast exam was unremarkable without masses.The available medical records end here.
 
Additional Manufacturer Narrative
An investigation was conducted: brief description: it was reported that a patient received a biozorb marker implantation on november 2017, the patient reported that she suffers from a hard, painful lump near the implantation area and is in constant pain around the site and it is worsened upon contact making it difficult to sleep or lay on her side.As a result of the pain and complications of the biozorb device, the patient fears the possibility of another tumor every day, causing significant emotional distress.No other information is available.Investigation methods and findings: the sample was not returned to the post market quality laboratory for further investigation; therefore, the inspection according to the biozorb post market instructions was not able to be conducted for this complaint.Additionally, there was limited patient-related information provided for this event; consequently, a comprehensive investigation could not be conducted.The harms identified, based on clinical symptoms and hazardous situations for this complaint are: pain, serious (pain, sleep dysfunction, device palpability, failure to resorb) cause/root cause: the described issue was investigated through a root cause analysis conducted under capa.The initial purpose of this capa was to evaluate the biozorb product for a root cause linking the product design to the reported complaint issues.The results of the root cause assessment did not find any direct link between the device and the reported complaint issues.Consequently, the implementation activities from capa were considered no longer applicable since hologic has ceased selling the biozorb product with no intention of returning it to market.In addition, capa is currently evaluating the biozorb product¿s entire dhf and is actively under remediation.Furthermore, a voluntary recall for the biozorb product was initiated on (b)(6) 2024.Conclusion: the reported issue could not be confirmed as no sample was returned for evaluation.The risk trending analysis does not increase the risk zone index.The potential root cause analysis was assessed under capa.Capa is currently evaluating the biozorb product¿s entire dhf and is actively under remediation.The risks associated with this event are further detailed and evaluated against the product and its hazard analysis within the health risk assessment biozorb, complaint evaluation.Future events will be monitored and trended.Complaint confirmed: no.Device history record (dhr) review: not performed.No lot number was provided; therefore, no dhr could be located or reviewed.

Brand Name
BIOZORB
Common Device Name
MARKER, RADIOGRAPHIC, IMPLANTABLE
Manufacturer (Section D)
HOLOGIC, INC
250 campus drive
marlborough MA 01752
Manufacturer (Section G)
HOLOGIC, INC.
250 campus drive
marlborough MA 01752
Manufacturer Contact
daniel guevara
562 parkway
coyol free zone building b24
san jose 20102
MDR Report Key18267108
Report Number1222780-2023-00453
Device Sequence Number12685457
Product Code NEU
UDI-Device Identifier15420045514010
UDI-Public15420045514010
Combination Product (Y/N)N
Initial Reporter StateWV
Initial Reporter CountryUS
PMA/510(K) Number
K143484
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/30/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberF0304
Device Catalogue NumberF0304
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/21/2023
Supplement Date Received by Manufacturer02/06/2025
04/24/2026
Initial Report FDA Received Date12/05/2023
Supplement Report FDA Received Date03/06/2025
04/30/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age47 YR
Patient SexFemale
Patient Weight73 KG
Patient RaceWhite